Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 9, 2021, 2:05 PM CDT for DeKalb County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2021, 2:05 PM CDT (19:05 UTC)
- Expired
- Aug 9, 2021, 2:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Hail
- 0.00 in
- Wind
- 40
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1139 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WWUS84 KBMX 091905
SPSBMX
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT Mon Aug 9 2021
ALZ020-091945-
Cherokee AL-
205 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Cherokee
County through 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Rock, or near Centre, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Leesburg,
Sand Rock, Gaylesville, Cherokee Rock Village, Cornwall Furnace Park,
Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River Falls,
Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay
Resort, Broomtown, Howells Crossroads and Waterhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3418 8544 3415 8584 3424 8584 3424 8581
3426 8581 3426 8577 3434 8568 3436 8566
3437 8563 3439 8562 3440 8563 3440 8561
3444 8558 3445 8558 3449 8551
TIME...MOT...LOC 1904Z 249DEG 15KT 3422 8575
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
25/OwenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:23 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 9, 1:23 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 123 PM CDT Mon Aug 9 2021 .UPDATE... Midday Update and 18Z Aviation. && .SHORT TERM... /Updated at 1235 PM CDT Mon Aug 09 2021/ Scattered showers and thunderstorms will continue across the state through the afternoon and evening. Instabilities between 2500 and 3000 J/kg...PW values in the 90th percentile for this time of year...and a weak wind profile will allow for strong storms with very little movement. Heavy rain will be a threat since the storms won't be moving and flooding will be a concern in any back building thunderstorms. Wind will also be a threat with DCAPE between 1000 and 1500 J/kg and LI values around -8 to -9C. The potential for downbursts and damaging winds is high...with a possibility for microbursts in any of the stronger storms. Muggy and sticky conditions will remain today as low and mid level flow from the south and southwest keeps plenty of moisture over the area. With dewpoints in the 70's...heat indices are going to be in the upper 90s and lower 100's through the afternoon. Tonight...any activity should weaken with the loss of the day's heating. Low temperatures will be in the lower 70's...and there will once again be a fog potential in the early hours before sunrise...especially in areas that received rain in the evening. Tuesday will see the same conditions as today. Instabilities greater than 3000 J/kg...weak wind profiles...DCAPE greater than 1000 J/kg...LI around -7 to -8C and PW values around the 90th percentile for this time of year. Thunderstorms will develop again the late morning and early afternoon with the potential for heavy rain...possible flooding in any storms that back build...and microburst potential in the stronger storms. 24 .LONG TERM... /Updated at 345 AM CDT Mon Aug 09 2021/ Wednesday through Sunday. We'll be well into a "rinse and repeat" forecast by mid week as summer heat and humidity continues across the Deep South. Temperature trends suggest afternoon highs in the upper 80s to low 90s, with some places in the mid 90s, amidst a flattened sub- tropical ridge stretched across the southern CONUS. Dewpoints in the low to mid 70s are expected as low-level flow off the Gulf of Mexico spreads northward across Southeast toward the Ohio Valley. The combination of summer warmth and the humid airmass will yield heat indices in the upper 90s to lower 100s each afternoon. Some places could approach Heat Advisory criteria (105 F) at times, hence the HWO inclusion. For the most part, 30-50% 'chance' PoPs have been continued across Central Alabama for the long-term period. PoPs, of course, maximize in the afternoon and early evening when the best instability is available. I did increase to 60% 'likely' PoPs across portions of the east and southeast for Wednesday afternoon as guidance suggests an area of higher PWs in these areas. Generally speaking, guidance hangs on PWs in the 1.8-2.0" range through this weekend. This moisture content is primarily responsible for the daily convective rain chances. This also suggests showers and thunderstorms will bring heavy downpours at times. By Friday, deep-layer ridging is progged to amplify and become more prominent across the West. This will help to somewhat suppress ridging across the Southeast as a longwave trough moves eastward across the Great Lakes region on Saturday. A trailing shortwave and associated surface cold front could approach the TN Valley on Sunday which would enhance rain chances. Being too far out in the period precluded increasing PoPs at this time. 40/Sizemore && .AVIATION... 18Z TAF Discussion. Scattered showers and thunderstorms will continue across the state through the afternoon and early evening. Due to uncertainty in timing and placement of activity...have left in VCSH in each TAF...with a TEMPO to account for thunderstorms developing quickly over each terminal. Overnight...all convection is expected to weaken quickly with fog development likely in the early morning. MVFR visibilities are included though some sites could see lower visibilities depending on shower placement this evening. Tuesday...showers and thunderstorms are again possible beginning in the late morning. 24 && .FIRE WEATHER... Southerly to southwesterly surface and transport winds at 5-8 mph are expected this afternoon. This will help increase moisture values and resultant rain chances across the area. Best chances for showers and thunderstorms are this afternoon and early evening due to diurnal heating. This trend will continue each afternoon for the next several days with expected heat and humidity. Minimum RH values should remain above ~50%. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 92 72 92 72 / 20 50 20 50 20 Anniston 74 92 73 92 73 / 20 50 20 60 20 Birmingham 74 93 74 93 74 / 20 40 20 50 20 Tuscaloosa 75 93 75 94 74 / 20 40 10 40 20 Calera 74 91 74 91 74 / 20 40 20 50 20 Auburn 73 91 73 90 73 / 20 50 20 60 20 Montgomery 74 94 74 94 74 / 20 50 20 60 20 Troy 74 93 73 92 73 / 20 50 20 60 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Aug 9, 4:05 AM CDT, 10 hours before
Hazardous Weather Outlook National Weather Service Birmingham AL 405 AM CDT Mon Aug 9 2021 ALZ011>015-017>050-101215- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 405 AM CDT Mon Aug 9 2021 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hot and humid conditions will allow for afternoon max heat indices to approach 105 each day Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Special weather statement, Aug 9, 12:25 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1225 PM CDT Mon Aug 9 2021
ALZ028-037-091800-
Tallapoosa AL-Clay AL-
1225 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northwestern
Tallapoosa and southeastern Clay Counties through 100 PM CDT...
At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hillabee Creek, or 7 miles northeast of Alexander City, moving
northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Alexander City, New Site, Goldville, Hillabee Creek, Northern Lake
Martin, Hackneyville and Millerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3292 8583 3298 8599 3323 8592 3310 8564
TIME...MOT...LOC 1724Z 207DEG 9KT 3302 8588
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Aug 9, 12:42 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 PM CDT Mon Aug 9 2021
ALZ018-026-091815-
Etowah AL-St. Clair AL-
1242 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Etowah and
northeastern St. Clair Counties through 115 PM CDT...
At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steele, or 9 miles southwest of Rainbow City, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Gadsden, Rainbow City, Attalla, Hokes Bluff, Glencoe, Ashville,
Ragland, Steele, Reece City, Ballplay, Gadsden Mall, Noccalula Falls,
Neely Henry Lake, Southside, Alabama International Dragway, Gadsden
Steam Plant, Rockledge, I 59 Rest Areas At Oneonta, Gadsden Water
Works and Ramsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3406 8579 3392 8594 3391 8597 3390 8597
3389 8599 3388 8599 3387 8600 3387 8602
3385 8602 3385 8605 3384 8605 3384 8607
3382 8605 3374 8614 3385 8631 3419 8610
TIME...MOT...LOC 1740Z 216DEG 10KT 3386 8617
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Aug 9, 1:13 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
113 PM CDT Mon Aug 9 2021
ALZ034-091845-
Bibb AL-
113 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southeastern Bibb
County through 145 PM CDT...
At 112 PM CDT, Doppler radar was tracking a strong thunderstorm over
Talladega National Forest, or 7 miles southeast of Centreville,
moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Brent, Centreville, Lawley, Talladega National Forest, Ashby,
Brierfield Ironworks Park, West Centreville, Randolph, Trio, Six Mile
and Bibb County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3307 8692 3306 8691 3306 8690 3305 8690
3305 8688 3285 8688 3284 8711 3296 8716
TIME...MOT...LOC 1812Z 249DEG 13KT 3291 8702
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
56Special weather statement, Aug 9, 1:49 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
149 PM CDT Mon Aug 9 2021
ALZ033-040-091930-
Dallas AL-Perry AL-
149 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of southwestern Perry
and west central Dallas Counties through 230 PM CDT...
At 148 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue Chitto, or 9 miles southeast of Uniontown, moving east at 5
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Uniontown, Orrville, Bogue Chitto, Marion Junction, Central Mills,
Perry County Correctional Center, Safford and Hazen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3224 8742 3227 8745 3226 8746 3227 8747
3231 8747 3231 8753 3251 8751 3248 8713
3221 8720
TIME...MOT...LOC 1848Z 280DEG 5KT 3237 8737
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, Aug 9, 1:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Birmingham AL
151 PM CDT Mon Aug 9 2021
ALZ018-020-091930-
Etowah AL-Cherokee AL-
151 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of northeastern Etowah
and southern Cherokee Counties through 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ballplay, or near Hokes Bluff, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hokes Bluff, Centre, Centre Municipal Airport, Leesburg, Tennala,
Ballplay, Slackland, Pleasant Gap, Moshat, Ball Flat, Eastern Weiss
Lake, Western Weiss Lake, Coloma, Weiss Dam, Spring Garden, Howells
Crossroads, Reaves and Waterhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3396 8546 3395 8553 3396 8554 3397 8574
3395 8574 3395 8583 3396 8584 3416 8588
3421 8548
TIME...MOT...LOC 1851Z 264DEG 14KT 3405 8577
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenSpecial weather statement, Aug 9, 2:05 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
205 PM CDT Mon Aug 9 2021
ALZ020-091945-
Cherokee AL-
205 PM CDT Mon Aug 9 2021
...A strong thunderstorm will impact portions of central Cherokee
County through 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sand Rock, or near Centre, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Centre, Cedar Bluff, Little River Canyon National Preserve, Leesburg,
Sand Rock, Gaylesville, Cherokee Rock Village, Cornwall Furnace Park,
Western Weiss Lake, Blanche, Eastern Weiss Lake, Little River Falls,
Weiss Dam, Fullerton, New Moon, Yellow Creek Falls, Chesnut Bay
Resort, Broomtown, Howells Crossroads and Waterhouse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3418 8544 3415 8584 3424 8584 3424 8581
3426 8581 3426 8577 3434 8568 3436 8566
3437 8563 3439 8562 3440 8563 3440 8561
3444 8558 3445 8558 3449 8551
TIME...MOT...LOC 1904Z 249DEG 15KT 3422 8575
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
25/OwenThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 12:21 PM CDT | Special Weather Statement | BMX | Perry | 24 min |
| Aug 9, 12:25 PM CDT | Special Weather Statement | BMX | Clay | 35 min |
| Aug 9, 12:42 PM CDT | Special Weather Statement | BMX | Etowah | 33 min |
| Aug 9, 1:13 PM CDT | Special Weather Statement | BMX | Bibb | 32 min |
| Aug 9, 1:49 PM CDT | Special Weather Statement | BMX | Dallas | 41 min |
| Aug 9, 1:51 PM CDT | Special Weather Statement | BMX | Cherokee | 39 min |
| Aug 9, 2:28 PM CDT | Special Weather Statement | BMX | Randolph | 32 min |
| Aug 9, 2:30 PM CDT | Special Weather Statement | BMX | Cherokee | 30 min |
| Aug 9, 2:49 PM CDT | Special Weather Statement | BMX | Dallas | 41 min |
| Aug 9, 3:02 PM CDT | Special Weather Statement | BMX | Chambers | 28 min |
| Aug 9, 3:48 PM CDT | Special Weather Statement | BMX | Clay | 27 min |
| Aug 9, 3:49 PM CDT | Special Weather Statement | BMX | Chambers | 26 min |
| Aug 9, 4:00 PM CDT | Special Weather Statement | BMX | Talladega | 30 min |
| Aug 9, 4:21 PM CDT | Special Weather Statement | BMX | Talladega | 24 min |
| Aug 9, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 31 min |
| Aug 9, 5:21 PM CDT | Special Weather Statement | BMX | Calhoun | 39 min |
| Aug 9, 5:56 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.